Missouri, 2023

Damaging Winds in Missouri, July 29, 2023

July 29, 2023 · NWS LSX · 27 events in 14 counties and zones

A severe mesoscale convective system (MCS) moved through the forecast area during the afternoon hours producing widespread 60-70mph winds and associated damage. The complex moved to the southeast taking advantage of 3500-4500 J/kg of surface-based CAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A severe mesoscale convective system (MCS) moved through the forecast area during the afternoon hours producing widespread 60-70mph winds and associated damage. The complex moved to the southeast taking advantage of 3500-4500 J/kg of surface-based CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 29, 11:17 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 29, 11:17 AM CST, 1 hour 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1217 PM CDT Sat Jul 29 2023

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 409 AM CDT Sat Jul 29 2023

.Key Messages...

1.) Dangerous heat is expected again this afternoon and early
evening with heat index values up to 110 F in the Excessive Heat
Warning area and up to 108 in the Heat Advisory area.

2.) A few strong to severe thunderstorms are possible along and
south of I-70 this afternoon into evening with damaging winds and
large hail the primary hazards. However, there is still uncertainty
on the exact location and coverage of thunderstorms.

3.) Cooler temperatures are anticipated Sunday into the first half
of next week along with a potentially active pattern with rounds of
showers and thunderstorms across portions of the region.

Multiple MCSs are ongoing early this morning across
IL to the north of the CWA with their outflow/gravity waves moving
southward through the CWA, initiating new isolated thunderstorms.
Additionally, isolated to scattered showers that developed as a
result of a passing mid-level shortwave trough interacting with a
tongue of mid-level moisture will continue through sunrise until the
shortwave trough departs.

Trends this morning also support lower concerns of widespread cloud
cover and showers and thunderstorms to compromise the threat of
dangerous heat again today, but the exact position of a southward
moving cold front, also impacting temps, is still uncertain due to
the influence of outflow this morning. During early afternoon, model
guidance indicate a position of the cold front anywhere from the I-
70 corridor to across far southeastern MO. Although there should be
periods of scattered to broken mid-level clouds today, periods of
strong insolation are also expected to promote high temps in the mid
to upper 90s F south, along, and just north of the cold front. With
dewpoints projected around 70 to the mid-70s F as well, dangerous
heat index values of 100 to 110 F are forecast this afternoon and
early evening across the Excessive Heat Warning and Heat Advisory
Areas, excluding far northeastern MO/west-central IL. Heat index
values of around 110 F are most likely in the St. Louis metro and
southwestern IL, where the Excessive Heat Warning is in effect.

The coverage, placement, and evolution of thunderstorms this
afternoon and evening are unfortunately still relatively unclear.
Some CAMs and short-term model guidance suggest that an MCS moving
east-southeastward across NE to the north of the cold front early
this morning will either reintensify as it reaches the CWA this
afternoon or its associated remnant MCV will be the catalyst for new
development of thunderstorms. Outside of this MCS/MCV, there is a
lack of discernible large-scale forcing mechanisms in addition to
weak frontal convergence and gradually weakening capping inversion,
resulting in uncertainties of the coverage of thunderstorms. That
being said, the best potential for thunderstorms will be somewhere
along and south of I-70, or just north to south of the cold front
during the afternoon. A few thunderstorms could be strong to severe
this afternoon and evening with damaging winds and large hail the
primary threats, given MLCAPE of 2000 to 3500 J/kg, deep and dry sub-
cloud layers, and plentiful -10 to -30C CAPE (hail CAPE). Deep-layer
wind shear of 15 to 30 kt could enable some organization of
thunderstorms into small multicell cluster/MCS. Wind shear will be
strongest along or just north of the cold front, where short-lived
splitting supercells (unidirectional wind shear) cannot be ruled
out. Most showers and thunderstorms should shift south of the CWA by
late this evening behind the front, but isolated showers and
thunderstorms will remain possible overnight across central and
southeastern MO near the weak 850-hPa front.

The surface cold front is expected to become stationary to the
southwest of the CWA by Sunday morning and become more diffuse,
before possibly attempting to lift back northward into
central/southeastern MO. There are indications that another MCS or
remnant MCV may travel along the front sometime between morning and
afternoon within upper/mid-level northwesterly flow, but the timing,
track, and even presence of this feature is unclear. Outside of the
MCS/MCV, large-scale forcing could again be nebulous and frontal
convergence weak with little shower and thunderstorm development
possible if this feature is absent. A few strong to severe
thunderstorms are also possible, but with so much
uncertainty/conditionality, this possibility has been omitted from
messaging for now. Behind the cold front much cooler, near average
temps are expected on Sunday in the mid-80s to around 90 F, possibly
cooler if there are showers and thunderstorms along with widespread
clouds.

Pfahler

.LONG TERM...  (Sunday Night through Friday)
Issued at 409 AM CDT Sat Jul 29 2023

Deterministic and ensemble model guidance are unanimous in that
upper/mid-level northwesterly flow will remain in place over the Mid-
Mississippi River Valley through at least the first half of next
week. Additionally, a series of mid-level shortwave troughs/MCVs are
advertised to navigate this flow and excite rounds of showers and
thunderstorms near the aforementioned front as it wavers across the
region. Probabilities of measurable 24-hour QPF are above 70
percent for much of the CWA during the week, signaling the potential
for an active and wet pattern. However, the details of this pattern
are naturally difficult to decipher at this lead time. Showers and
thunderstorms along with associated cloud cover may limit how warm
temps get next week as well, with even the NBM 75th percentile near
average through Tuesday. After, the upper-level ridge, initially
over the Rocky Mountains, could shift eastward later in the week
before decreasing in amplitude, favoring the highest 850-hPa temps
(over 97.5th percentile) beneath the ridge to encroach on the CWA.
However, there is some variability on how much the ridge amplifies
over the Mid-Mississippi River Valley and how warm 850-hPa temps
become among WPC Cluster Analysis applied to ensemble model guidance
for Thursday. Similarly, NBM interquartile temp ranges span around
10 F by that time, encapsulating the uncertainty in the temp
forecast by that time.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1213 PM CDT Sat Jul 29 2023

A strong thunderstorm complex is approaching the forecast area
and will move through most of the terminals during the first 6
hours of the TAF period. KCOU, KJEF, KSTL, KSUS, and KCPS are most
likely to be impacted by heavy rain, reduced visibilites, wind
gusts up to 60-70 mph, and frequent lightning. While confidence is
high that this complex will produce those conditions, some
uncertainty remains in exactly where they will be experienced so
have kept mention to TSRA and visibility reduction for now.

In the wake of the system conditions will clear and winds will
become lighter and northerly as a cold front passes through the
region at the same time at the thunderstorms. VFR flight
conditions will prevail thereafter. Additional showers and
thunderstorms are possible Sunday during the day, but confidence
in this occurrence and the location of the thunderstorms remains
low so have forgone mention in the TAF for now.

MRM

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Madison MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Francois MO-
     Warren MO-Washington MO.

     Excessive Heat Warning until 9 PM CDT this evening for Jefferson
     MO-Lincoln MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO.

IL...Heat Advisory until 9 PM CDT this evening for Fayette IL-Greene
     IL-Macoupin IL-Montgomery IL-Pike IL.

     Excessive Heat Warning until 9 PM CDT this evening for Bond IL-
     Calhoun IL-Clinton IL-Jersey IL-Madison IL-Marion IL-Monroe
     IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 29, 6:16 AM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
716 AM CDT Sat Jul 29 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301230-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
716 AM CDT Sat Jul 29 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Dangerous heat will continue for most of the region this afternoon
and early evening with heat index values of 100 to 110 degrees. An
Excessive
Heat Warning and a Heat Advisory are in effect.

There is a chance of thunderstorms today into tonight. A few
thunderstorms could be strong to severe with the primary hazards
being damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms across portions of the region
Sunday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MRM

The radar

The St Louis radar (KLSX), 152 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
July 29, 12:20 PM CST to 12:30 PM CST
Where
Boone County, 2.82 mi SE of Midway to 1.69 mi NW of Harg
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.953, -92.410

Widespread wind damage across Columbia. Numerous trees, tree limbs and power lines were blown down. Some of the downed trees and tree limbs blocked roadways around town. One tree fell onto the back deck of a house causing moderate damage. Another tree fell onto a house causing moderate roof damage. One tree fell onto an unoccupied car destroying it and it caused minor roof damage to the home.

Thunderstorm Wind, Boone

When
July 29, 12:23 PM CST to 12:27 PM CST
Where
Boone County, 1.83 mi NNE of Hinton to 2.36 mi NE of Murry
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.075, -92.341

Thunderstorm winds peeled the steel roof off of a business on Highway VV about one and a half miles north of Hinton. Further east, just north northeast of Murry, a power pole was snapped off on Route Z.

Thunderstorm Wind, Boone

When
July 29, 12:35 PM CST to 12:37 PM CST
Where
Boone County, 1.72 mi WSW of Centralia to 0.68 mi SE of Centralia
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.208, -92.158

Thunderstorm winds blew down several trees and power lines, as well as numerous tree limbs around town.

Thunderstorm Wind, Boone

When
July 29, 12:41 PM CST
Where
Boone County, (Cou)columbia Rgnl A
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.820, -92.220

Thunderstorm Wind, Audrain

When
July 29, 12:44 PM CST to 1:00 PM CST
Where
Audrain County, 2.21 mi SW of Mexico to 0.56 mi ESE of Mexico Mem Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.154, -91.924

Thunderstorm winds caused widespread damage across Mexico and Vandiver. Several trees were blown down as well a power lines and numerous tree limbs.

Thunderstorm Wind, Callaway

When
July 29, 12:51 PM CST to 1:00 PM CST
Where
Callaway County, 1.7 mi NE of Fulton Arpt to 0.37 mi NE of Fulton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.848, -91.978

Thunderstorm winds blew down numerous trees, tree limbs and power lines around town.

Thunderstorm Wind, Monroe

When
July 29, 1:04 PM CST
Where
Monroe County, 0.67 mi E of Santa Fe
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.372, -91.818

Several large tree limbs were blown down.

Thunderstorm Wind, Callaway

When
July 29, 1:05 PM CST
Where
Callaway County, 3.04 mi W of Tebbetts
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.618, -92.006

Thunderstorm winds blew down several power lines.

Thunderstorm Wind, Montgomery

When
July 29, 1:08 PM CST to 1:20 PM CST
Where
Montgomery County, Wellsville to 0.75 mi ENE of Buell
Measured
61 kt (70 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.080, -91.580

Thunderstorm winds blew down numerous trees, tree limbs and power lines in Wellsville and Buell. One tree was blown down onto Highway 19 in Wellsville.

Thunderstorm Wind, Cole

When
July 29, 1:08 PM CST to 1:10 PM CST
Where
Cole County, Jefferson City to 2.58 mi SSE of Jefferson City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.580, -92.180

Thunderstorm winds blew down several trees. A couple of trees fell onto power lines pulling them down.

Thunderstorm Wind, Callaway

When
July 29, 1:10 PM CST to 1:15 PM CST
Where
Callaway County, 0.65 mi SW of Mokane to 0.27 mi SSE of Mokane
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.674, -91.879

Thunderstorm winds blew down numerous tree limbs around town.

Thunderstorm Wind, Montgomery

When
July 29, 1:20 PM CST to 1:40 PM CST
Where
Montgomery County, 0.14 mi SSW of Middletown
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.128, -91.421

Observation taken with a handheld Kestrel Anemometer just west of Middletown. Gusts of 50-60 mph continued after the initial outflow moved through for approximately 20 minutes.

Thunderstorm Wind, Montgomery

When
July 29, 1:29 PM CST
Where
Montgomery County, 0.85 mi SE of High Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.871, -91.369

Thunderstorm winds blew down several power lines, causing a transformer to blow about a mile southeast of High Hill.

Thunderstorm Wind, Osage

When
July 29, 1:30 PM CST to 1:40 PM CST
Where
Osage County, 5 mi E of Linn to 1.39 mi SE of Mint Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.480, -91.758

Thunderstorm winds blew down several trees as well as power lines along Highway J about 5 miles northeast of Linn. Also, more trees were blown down about 5 miles east of Linn.

Thunderstorm Wind, Warren

When
July 29, 1:40 PM CST to 1:45 PM CST
Where
Warren County, 6 mi NNW of Case to 5.44 mi N of Pendleton
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
38.815, -91.395

Thunderstorm winds blew a tree down onto a bridge that crosses Bear Creek, about 4 miles south southwest of High Hill. About 4 miles northeast of Jonesburg, a tree fell onto an occupied car causing moderate injuries to the occupant.

Thunderstorm Wind, Gasconade

When
July 29, 1:45 PM CST
Where
Gasconade County, 0.95 mi SSW of Bay
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.507, -91.557

Thunderstorm winds blew down numerous trees, some of which fell onto power lines.

Thunderstorm Wind, Warren

When
July 29, 1:50 PM CST to 2:00 PM CST
Where
Warren County, 2.32 mi NNW of Warrenton O Sllvn Ar to 6.35 mi ESE of New Truxton
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.862, -91.133

Thunderstorm winds blew down numerous trees and power lines along a stretch of Highway 47 between Warrenton and the Warren/Lincoln County line south of Hawk Point.

Thunderstorm Wind, Franklin

When
July 29, 1:53 PM CST to 2:40 PM CST
Where
Franklin County, Gerald to 1.46 mi SSE of Catawissa
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.400, -91.320

A wide swath of wind damage across Franklin County. In Gerald, several power lines were blown down. In Union, several large trees were blown down as well as numerous tree limbs. Several trees were blown down in St. Clair and in Catawissa. Numerous limbs were covering Highway HH just south of Catawissa.

Thunderstorm Wind, Lincoln

When
July 29, 1:55 PM CST to 2:05 PM CST
Where
Lincoln County, 2.54 mi S of Hawk Pt to 1.68 mi ENE of Troy
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.933, -91.129

Widespread tree and power line damage between Hawk Point and Troy. Several trees were blown down along Highway 47 south of Hawk Point. In Troy, a 4 to 5 foot diameter tree fell onto a residence near the intersection of West Cherry and 4th Street. The residence sustained major damage. No injuries were reported.

Thunderstorm Wind, Warren

When
July 29, 2:00 PM CST
Where
Warren County, Wright City
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.830, -91.020

Thunderstorm Wind, Gasconade

When
July 29, 2:10 PM CST to 2:15 PM CST
Where
Gasconade County, 0.68 mi WNW of Owensville to 0.71 mi ESE of Owensville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.353, -91.512

Thunderstorm winds blew down numerous trees and power lines around town.

Thunderstorm Wind, Lincoln

When
July 29, 2:10 PM CST to 2:25 PM CST
Where
Lincoln County, 2.1 mi ENE of Argentville to Old Monroe
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.047, -90.817

In an area from about 4 miles west of Foley south to Old Monroe, widespread tree and power line damaged occurred. Also, in Old Monroe the fire department's repeater tower was blown down.

Thunderstorm Wind, St. Louis

When
July 29, 2:40 PM CST to 2:55 PM CST
Where
St. Louis County, 0.2 mi NE of Pond to 0.67 mi NE of Marlborough
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.582, -90.647

Widespread wind damage across southern portions of St. Louis County, between Wildwood and Maplewood/Shrewsbury area. Numerous trees, tree limbs and power lines were knocked down in Wildwood, Ellisville, Ballwin, Manchester, Des Peres, Frontenac, Brentwood, Sunset Hills, Kirkwood, Webster Groves, Affton, Maplewood, and Shrewsbury.

Thunderstorm Wind, St. Louis

When
July 29, 2:50 PM CST to 3:00 PM CST
Where
St. Louis County, 1.46 mi NE of St Louis Creve Coeur to 1.45 mi ENE of Riverview
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
38.743, -90.499

Thunderstorm winds caused widespread damage across the northern portions of St. Louis County. Numerous trees, tree limbs and power lines were blown down in Maryland Heights, Bridgeton, Hazelwood, St. Ann, Florissant, Ferguson, Black Jack, Spanish Lake, and Riverview. A 79 mph wind gust was reported at St. Louis Lambert International Airport at 354 PM.

Thunderstorm Wind, Jefferson

When
July 29, 2:50 PM CST to 3:00 PM CST
Where
Jefferson County, 2.42 mi NW of Cedar Hill to 0.69 mi ENE of Cedar Hill
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.370, -90.667

Thunderstorm winds blew down several large trees and numerous tree limbs and power lines around town.

Thunderstorm Wind, St. Louis

When
July 29, 2:55 PM CST to 3:00 PM CST
Where
St. Louis County, 1.17 mi N of Mattese to Oakville
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.497, -90.351

Numerous large tree limbs and power lines were blown down in the Oakville area.

Thunderstorm Wind, St. Louis (C)

When
July 29, 3:10 PM CST to 3:15 PM CST
Where
St. Louis (C) County, 3.77 mi NNW of Carondelet to 4.32 mi SSE of St Louis
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.597, -90.316

Thunderstorm winds blew down numerous tree limbs and power lines, especially on the south side of the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129307, 1129303, 1129304, 1129308, 1129310, 1129327, 1129311, 1129313, 1129346, 1139297, 1129317, 1129347, 1139303, 1139299, 1139347, 1139350, 1139348, 1139403, 1139360, 1139349, 1139351, 1139369, 1139583, 1139584, 1139587, 1139585, 1139586.